Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Dec 18, 2021, 7:15 PM EST for Lexington County, Richland County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2021, 7:15 PM EST (00:15 UTC)
- Expired
- Dec 18, 2021, 8:00 PM EST
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WWUS82 KCAE 190015
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
715 PM EST Sat Dec 18 2021
SCZ027-028-030-037-135-190100-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
715 PM EST Sat Dec 18 2021
...Strong thunderstorms will impact portions of northwestern Calhoun,
southeastern Lexington, east central Aiken, northwestern Orangeburg
and central Richland Counties through 800 PM EST...
At 715 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lexington to 11 miles northeast of Aiken
State Park. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, Dentsville, St. Andrews, South Congaree, Pine
Ridge, Gaston, Arcadia Lakes, Sesquicentennial State Park, SC State
Fair Grounds, West Columbia Riverwalk, Fort Jackson, Five Points and
Hopkins.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 51 and 57, and
between mile markers 74 and 82.
Interstate 26 between mile markers 109 and 140.
Interstate 77 between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3413 8082 3362 8083 3361 8137 3394 8130
TIME...MOT...LOC 0015Z 263DEG 34KT 3396 8121 3362 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 18, 4:45 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 4:45 PM EST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 445 PM EST Sat Dec 18 2021 .SYNOPSIS... Well above normal temperatures this afternoon give way to showers and a few thunderstorms along a cold front tonight. Unsettled weather continues into Sunday as a cooling trend begins. Quick moving high pressure provides a break between weather systems on Monday. The next weather maker forms in the Gulf of Mexico on Monday bringing cold and wet weather Tuesday into Wednesday before heading out to sea. Much better weather is expected as the Christmas holiday approaches. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Partly cloudy across much of the CWA this afternoon with temperatures well above normal. An area of showers is working its way through the upstate ahead of a frontal system expected to impacts our area tonight. Our atmosphere is quite wet, with PWATs generally between 1.25" and 1.5" and dewpoints sitting in the 60s, so even just a little isentropic lift has been able to produce a few sprinkles or light showers so far today. HiRes CAM guidance is fairly consistent with a defined area of precip moving into our area after 19/00z this evening ahead of a cold front. A few lightning strikes have been noted across northern GA so far. With as much warming we've had today, expect a bit of instability to remain in place even after we start losing our daytime heating, so think a few rumbles of thunder are possible with the initial area of precip, particularly near Augusta. Not much in the way of wind shear to work with, but we could have a few stronger gusts kick up with one or two or the more organized cells. I increased PoPs quite a bit through tonight, particularly due to the 18/12Z MOS guidance numbers coming in on the higher side. Storm total QPFs through tonight generally between 0.25" and 0.5" with isolated amounts up to around 0.75", particularly across the northern Midlands and northern CSRA. Lower accums expected across the eastern Midlands toward the coastal plain. Morning lows will remain fairly warm given the cloud cover, in the low 60's and upper 50's. These temperatures will likely end up being fairly close to the highs achieved Sunday due to the timing of the frontal passage. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Sunday and Sunday Night: The front should be moving through the forecast area in the morning but it looks like it will take much of the day for the rain to end and skies to clear. Warm, moist southwesterly flow ahead of the boundary will support showers across the forecast area at daybreak with the chance of rain decreasing from west to east. Temperatures will be tricky with northern and western counties likely hitting their maximum temperatures in the morning before falling off in the afternoon as cold air starts to work its way into our CWA. Current thinking is that highs will range from the lower sixties in the northwest to near seventy degrees in the southeast. Skies become clear to partly cloudy Sunday night as colder and drier air moves in from the north and high pressure approaches from the northwest. Overnight lows will be dependent on how quickly skies clear out with most locations ending the night in the 30-40 degree range. Monday and Monday Night: Surface high pressure to our north will provide a break between weather systems on Monday. Skies start the day partly to mostly sunny with increasing cloudiness towards evening. Temperatures will be significantly colder compared to the weekend with highs in the upper forties to lower fifties. A cutoff upper-level low centered over Texas Monday morning is expected to trigger the development of a surface low in the western Gulf of Mexico. This area of low pressure moves through the Gulf Monday night with clouds and moisture increasing well ahead of it courtesy of isentropic lift. Rain chances increase from south to north as moisture surges back into the Midlands and CSRA. Due to the expected cloud cover, temperatures will have difficulty falling quickly and they should remain above freezing through the night therefore any precipitation that moves in should remain all rain. Low temperatures are expected to range from the mid-thirties in the north to around forty degrees south. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The long term begins unsettled as low pressure in the eastern Gulf of Mexico tracks northeast off the Carolina coast. Tuesday continues to look like a raw day with cold temperatures and periods of rain, especially south and east of Augusta and Columbia. Conditions should improve on Wednesday as the coastal low pulls away from the region. Despite a setup favorable for wintry precipitation, this event looks to remain all rain since temperatures are expected to stay above freezing. Tuesday will likely be the coldest day of the week with highs in the upper forties to near fifty degrees remaining below normal on Wednesday. Upper-level ridging and surface high pressure build in from the west as the Christmas holiday approaches with dry weather and gradually warming temperatures expected. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... VFR at 22z with SSW low level flow ahead of an approaching front. Prefrontal batch of showers, and isolated thunderstorms, to our west pushing to the ENE, appear will affect out TAF sites early this evening through early tonight. Beyond that, expect nocturnal deterioration of CIGs late tonight, along with VSBYS restricted by patchy light rain and showers. Guidance indicates marginal LLWS conditions tonight. The main front will move through Sunday afternoon. Expect a wind shift to N with continued CIG restrictions and chance of showers. Will indicate improvement to MVFR in the afternoon. Drier air moving in behind the front should allow for a return to VFR late Sunday night. EXTENDED AVIATION OUTLOOK...VFR Monday and early Monday night. Expect MVFR, to occasionally IFR at times, late Monday night through early Wednesday, as an area of low pressure develops over the Gulf of Mexico and tracks NE offshore the Carolinas, spreading moisture into our region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Dec 18, 9:49 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 949 AM EST Sat Dec 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-191500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 949 AM EST Sat Dec 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 18, 5:07 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
507 PM EST Sat Dec 18 2021
GAZ040-SCZ018-025-182230-
Lincoln GA-McCormick SC-Edgefield SC-
507 PM EST Sat Dec 18 2021
...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and central McCormick Counties through 530 PM
EST...
At 505 PM EST, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 23 miles east of Washington, moving
northeast at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Mccormick County Airport, Elijah Clark State Park,
Parksville, Plum Branch, Double Branches, Hickory Knob State Resort
Park, Baker Creek State Park, Whitetown, Hawe Creek Campground, New
Hope and Knox Scout Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 8231 3397 8230 3402 8225 3398 8221
3397 8218 3399 8215 3398 8205 3386 8206
3380 8214 3370 8237 3385 8249
TIME...MOT...LOC 2205Z 236DEG 30KT 3383 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 5:42 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
542 PM EST Sat Dec 18 2021
GAZ064-065-SCZ018-025-026-030-182330-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
542 PM EST Sat Dec 18 2021
...Strong thunderstorms will impact portions of eastern Columbia,
central Richmond, Edgefield, northwestern Aiken, southern Saluda and
southeastern McCormick Counties through 630 PM EST...
At 542 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Edgefield to near
Grovetown. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Martinez, Fort Gordon,
Augusta, Clearwater, Belvedere, Edgefield, Johnston, Ridge Spring,
Glendale, South Augusta, Edgefield County Airport, Midtown,
Riverwood, Summerville, Augusta Mall and Daniel Field.
This includes the following highways...
Interstate 20 in Georgia between mile markers 188 and 201.
Interstate 20 in South Carolina between mile markers 0 and 18.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3403 8158 3335 8185 3337 8227 3390 8212
TIME...MOT...LOC 2242Z 257DEG 39KT 3384 8207 3340 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 6:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
630 PM EST Sat Dec 18 2021
SCZ020-025>028-030-035-037-041-135-136-190015-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-
Bamberg SC-Newberry SC-Richland SC-Saluda SC-
Northwestern Orangeburg SC-Edgefield SC-
630 PM EST Sat Dec 18 2021
...Strong thunderstorms will impact portions of southern Newberry,
northwestern Calhoun, eastern Edgefield, northeastern Barnwell,
northwestern Bamberg, Lexington, Aiken, southeastern Saluda,
northwestern Orangeburg and western Richland Counties through 715 PM
EST...
At 629 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Batesburg-Leesville to
Aiken Municipal Airport to 6 miles north of Jackson. Movement was
east at 40 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Aiken, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, Oak Grove, St. Andrews, Aiken Mall,
Highway 6 at Lake Murray Dam, Red Bank, Dentsville, Williston,
Blackville, South Congaree, Pine Ridge and New Ellenton.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 18 and 72.
Interstate 26 between mile markers 96 and 124.
Interstate 77 between mile markers 0 and 5, and between mile markers
22 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3364 8174 3404 8169 3423 8095 3375 8101
3338 8123 3333 8190
TIME...MOT...LOC 2329Z 259DEG 33KT 3399 8162 3365 8166 3342 8180
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 7:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
712 PM EST Sat Dec 18 2021
SCZ020>022-027-028-190100-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
712 PM EST Sat Dec 18 2021
...Strong thunderstorms will impact portions of southeastern
Fairfield, southeastern Newberry, north central Lexington,
northwestern Richland and western Kershaw Counties through 800 PM
EST...
At 711 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dreher Island State Park to near Highway 6
at Lake Murray Dam to Lexington. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Dentsville, Villages at Sandhill, Columbia
International University, Killian, Harbison State Forest, Lake
Carolina, Ballentine, Blythewood, Chapin, Bundrick Island, Putnam's
Landing, White Rock, Rocky Point Recreation Area and Cedar Creek Fire
Station.
This includes the following highways...
Interstate 126 near mile marker 0.
Interstate 20 in South Carolina between mile markers 58 and 73.
Interstate 26 between mile markers 92 and 108.
Interstate 77 between mile markers 18 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3431 8119 3426 8086 3413 8082 3396 8125
3403 8131 3408 8141
TIME...MOT...LOC 0011Z 237DEG 35KT 3408 8137 3407 8126 3399 8124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 7:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
715 PM EST Sat Dec 18 2021
SCZ027-028-030-037-135-190100-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
715 PM EST Sat Dec 18 2021
...Strong thunderstorms will impact portions of northwestern Calhoun,
southeastern Lexington, east central Aiken, northwestern Orangeburg
and central Richland Counties through 800 PM EST...
At 715 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lexington to 11 miles northeast of Aiken
State Park. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, Dentsville, St. Andrews, South Congaree, Pine
Ridge, Gaston, Arcadia Lakes, Sesquicentennial State Park, SC State
Fair Grounds, West Columbia Riverwalk, Fort Jackson, Five Points and
Hopkins.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 51 and 57, and
between mile markers 74 and 82.
Interstate 26 between mile markers 109 and 140.
Interstate 77 between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3413 8082 3362 8083 3361 8137 3394 8130
TIME...MOT...LOC 0015Z 263DEG 34KT 3396 8121 3362 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 7:12 PM EST | Special Weather Statement | CAE | Richland | 48 min |
| Dec 19, 1:51 PM EST | Lake Wind Advisory | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 8 hr |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.